Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 20, 2021, 10:10 PM CDT for Kingman County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 10:10 PM CDT (03:10 UTC)
- Expired
- Aug 20, 2021, 10:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.88 in
- Wind
- 55
County Kingman County, KS
The radar
The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1329 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
139
WWUS83 KICT 210310
SPSICT
Special Weather Statement
National Weather Service Wichita KS
1010 PM CDT Fri Aug 20 2021
KSZ082-210345-
Kingman KS-
1010 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Kingman County
through 1045 PM CDT...
At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cunningham to 6 miles north of Nashville.
Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingman, Cunningham, Nashville, Waterloo, Willowdale, Zenda, Spivey,
Cleveland, Penalosa, Rago and Kingman Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3739 9846 3773 9847 3773 9791 3739 9802
TIME...MOT...LOC 0310Z 271DEG 28KT 3768 9842 3752 9846
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 6:27 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 20, 6:27 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Wichita KS 627 PM CDT Fri Aug 20 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 258 PM CDT Fri Aug 20 2021 Bottom line up front: Hot and humid late this afternoon along the I-135 corridor. A chance of widely scattered strong to severe storms this evening and tonight, along a east-southeast moving cold front. Another chance of storms for southern KS for Sat afternoon/evening and Sat night. A surface low pressure currently is located just north of KRSL at this time, with low of low level moisture streaming north across most of the forecast area (mid-upper 70 dewpoints as far north as KSLN), ahead of an eastward moving dryline and cold front, currently located just to the west of the forecast area. The mid upper 70 dewpoints will make for a very humid afternoon, tempered somewhat by breezy south winds. Plan on keeping the heat advisory going until 00z. For the evening hours, latest high Rez model solutions show the low pressure area will lift northeast into SE Neb, with the trailing combination of the dryline/cold front pushing into western sections of the forecast area. Model trends suggest that the cold front will overtake the dryline, with convergence increasing in the 22-00z time frame for thunderstorms to develop just to the west of the forecast area, possibly near KGBD and KHUT. Think the convection will initially be widely scattered as come capping issues will keep the convection from completely filling in along the front. but think as 00z approaches, convection may become more robust, as the low level jet starts to impinge on the cold front as it tilts to the south, is it moves into the area. Strong to severe storms still look possible, with SBCAPE values of 4000-5000 J/kg and 20-25 kts of bulk shear. Fairly decent directional shear, so could see some rotating updrafts with some embedded supercell structures, for a quarter to possibly a golf ball size hail threat, and a 60-65 mph damaging wind threat. Most of the better shear looks to lag behind the front, limiting the large hail potential, with the initial updrafts having the greatest potential of very large hail. As the evening progresses, think the strong/severe threat will transition to more of a damaging wind threat, as the convection forms more of a broken multicell cluster of storms across southern KS. Previous discussion suggested a flash flooding threat, due to back building and training of storms, which may occur over SE KS and the Flint Hills, given precipitable water (PW) values of 180-200 percent of normal, as the low level jet veers to the east and remains parallel to the cold front during the 06-09z time frame. This may lead to some areas of the Flint Hills picking up 1 to 2 inches of rainfall by Sat morning, with the potential for locally higher amounts of 3 to 4 inches. Most of the cold front and the convection will push to the southeast of the forecast area into nrn OK by Sat morning, with some lingering showers over SE KS for a few hours in the morning. So expect most locations to remain dry for most of the daylight hours on Sat. Some model differences on how far the front will get before stalling on Sat, with the NAM/WRF and some of the high rez models pushing it into central OK, while the GFS keeps it closer to the KS/OK border. Afternoon heating on Saturday will lead to renewed convection along this frontal boundary, but the real question being, will most of this be in northern OK or possibly as far north as the KS/OK border. Most of the high rez model solutions keep most of the afternoon convective chances further south in OK, while the further north GFS suggests the potential for strong/severe storms along the KS/OK border, given instability pooling along the front, and 30-40 kts of bulk shear. For now, will keep some low pops across southern KS for this chance, but think most of the convection will stay south of the border in OK initially. Low level moisture transport and warm advection really gets ramped up across northern OK and southern KS late Sat evening and Sat night, which will lead to the frontal boundary lifting back north as a warm front Sat night. This will probably lead to elevated convection developing and moving back into southern KS, and lifting NE across most of the forecast area Sat night through early on Sun. This looks like the best chance for most of south central KS to see a decent rainfall chance. Ketcham .LONG TERM...(Sunday through Friday) Issued at 258 PM CDT Fri Aug 20 2021 SW flow and lee side trough reestablishing itself along the front range, will lead to very warm and breezy conditions for Sunday, Monday and possibly into Tue, as convective chances shift back north into Neb. 1000-850h partial thickness values suggest max temps will climb back into the mid to upper 90s for Sun and the upper 90s to near 100 for Mon/Tue. The breezy conditions will help surface dewpoints mix out for the afternoon hours, keeping Wet Bulb Globe Temps (WBGT) and heat index values below heat advisory values. Most of the convective chances will stay well north of the forecast area through Wed. Could see some convection try to get going across NW KS on Tue evening, but as this convection moves east, it will run into warmer mid level temperatures, which will squash the convection as it moves into central KS. Will keep some low pops across central KS for the Wed/Thu, as a frontal boundary tries to sag south into nrn KS, but confidence is low, but confidence in warmer than normal temperatures remaining across the region is increasing. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 623 PM CDT Fri Aug 20 2021 Numerous storms will continue to develop along the frontal boundary and move slowly eastward across the region tonight. A few strong to severe storms are possible. Meanwhile winds will switch around to the north as the cold front moves across the region for tonight. && .HYDROLOGY... Issued at 258 PM CDT Fri Aug 20 2021 A flash flooding threat may develop across the Flint Hills and SE KS late tonight, due to back building and training of storms. Given precipitable water (PW) values of 180-200 percent of normal, and the low level jet veering to the east and remaining parallel to the cold front, expected to over southern KS during the 06-09z time frame. This may lead to some areas of the Flint Hills picking up 1 to 2 inches of rainfall by Sat morning, with the potential for locally higher amounts of 3 to 4 inches. this may lead to areal flooding and potentially flash flooding. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 90 71 95 / 60 20 30 10 Hutchinson 68 88 69 95 / 40 10 30 10 Newton 68 87 69 93 / 60 10 30 10 ElDorado 70 88 70 93 / 60 20 30 10 Winfield-KWLD 72 92 71 95 / 50 20 30 10 Russell 63 88 67 97 / 10 10 20 10 Great Bend 65 85 67 93 / 10 10 20 10 Salina 66 88 67 95 / 40 10 30 10 McPherson 66 86 68 93 / 50 10 30 10 Coffeyville 74 91 72 95 / 40 30 30 10 Chanute 73 89 71 93 / 60 20 40 10 Iola 73 88 69 92 / 60 20 40 10 Parsons-KPPF 74 90 71 93 / 50 30 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ049-051>053- 067>070-082-083-091>095-098-099. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...CDJ HYDROLOGY...Ketcham
Hazardous weather outlook, Aug 20, 6:52 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 652 PM CDT Fri Aug 20 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-220000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 652 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms through tonight, especially along and east of Interstate 135. These thunderstorms will be capable of hail up to golf ball size, wind gusts up to 65 mph, and heavy rainfall. Rainfall totals of 1 to 2 inches with locally higher amounts up to 4 inches are possible, especially for areas east of the Kansas Turnpike, which may lead to localized flooding and possible flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms may attempt to develop again on Saturday afternoon and Saturday night across southern Kansas. If they do, some could be strong to severe storms may occur. Quarter size to half dollar size hail and 50 to 60 mph winds are the main concerns. Very warm temperatures and humid conditions look to return for Sunday through Wednesday. Heat index values of 100 to 103 are possible each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Aug 20, 8:23 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
823 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND GST 1 W CANTON 38.38N 97.44W
08/20/2021 M60 MPH MCPHERSON KS MESONET
MESONET STATION UP317 0.8 W CANTON (UPR).
&&Local storm report, Aug 20, 8:49 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG 5 WNW INMAN 38.26N 97.86W
08/20/2021 MCPHERSON KS PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&Local storm report, Aug 20, 9:20 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
920 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 3 E HUTCHINSON 38.07N 97.87W
08/20/2021 M62 MPH RENO KS ASOS
ASOS STATION KHUT HUTCHINSON MUNICIPAL
AIRPORT.
&&Local storm report, Aug 20, 9:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND GST 3 E HUTCHINSON 38.07N 97.87W
08/20/2021 M67 MPH RENO KS ASOS
ASOS STATION KHUT HUTCHINSON MUNICIPAL
AIRPORT.
&&Local storm report, Aug 20, 10:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 2 W HALSTEAD 38.00N 97.55W
08/20/2021 M58 MPH HARVEY KS MESONET
&&Special weather statement, Aug 20, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1010 PM CDT Fri Aug 20 2021
KSZ082-210345-
Kingman KS-
1010 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Kingman County
through 1045 PM CDT...
At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cunningham to 6 miles north of Nashville.
Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingman, Cunningham, Nashville, Waterloo, Willowdale, Zenda, Spivey,
Cleveland, Penalosa, Rago and Kingman Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3739 9846 3773 9847 3773 9791 3739 9802
TIME...MOT...LOC 0310Z 271DEG 28KT 3768 9842 3752 9846
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:03 PM CDT | Special Weather Statement | ICT | McPherson, Rice | 27 min |
| Aug 20, 7:23 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Rice, Saline | 67 min |
| Aug 20, 8:07 PM CDT | Special Weather Statement | ICT | Reno | 38 min |
| Aug 20, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | Chase, McPherson, Marion | 68 min |
| Aug 20, 8:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Aug 20, 9:20 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 55 min |
| Aug 20, 9:55 PM CDT | Areal Flood Warning | ICT | Harvey, McPherson, Reno | 10 hr |
| Aug 20, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion, Reno, Sedgwick | 53 min |
| Aug 20, 10:31 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 44 min |
| Aug 20, 11:07 PM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| Aug 20, 11:46 PM CDT | Special Weather Statement | ICT | Butler | 29 min |
| Aug 21, 12:20 AM CDT | Special Weather Statement | ICT | Butler | 40 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.